Friday, August 31, 2012

Identifying Heroin Addiction

Because of its sheer destructiveness, heroin addiction is relatively easy to identify. Very few heroin addicts are able to maintain the appearance of a normal lifestyle while using, and the physical effects of heroin are hard to disguise. What’s more, after prolonged use, users typically abandon most efforts that would conceal their addiction, as their priorities have shifted so completely toward their addiction.

Signs of heroin addiction vary based on the state of the user—whether he or she is intoxicated (“high”) or, as is more often the case, in withdrawal. After repeated use, generalized symptoms appear, including unsettling changes in personality and physical appearance.

Heroin addiction is painfully apparent in long-term users. The scars of their addiction are visible in every aspect—social, spiritual, psychological and physical—of their being. Families in crisis, careers destroyed, potential wasted: these are the legacies of long-term heroin use.

According to the National Institute on Drug Abuse, heroin’s toxicity isn’t limited to the actual active ingredient. Illicit heroin often contains contaminants or additives that can result in permanent damage to the lungs, liver, kidneys and brain.

Heroin users often drink alcohol, smoke and use other illicit drugs, frequently to counter the effects of withdrawal while they find their next fix. As a result, heroin users can display a range of symptoms that reflect their poly drug use.

If you are finding that you fit into any of the categories above, then we can probably provide you with some help.  Above It All Treatment and Recovery Center can design a program around you to stop the addiction and ease your withdrawals.  We can help you pick yourself up and start treading down the long road to recovery.  We are here for you. Contact us today.

Wednesday, August 8, 2012

Heroin Does Not Discriminate

Drug addiction doesn’t discriminate amongst its victims. In fact, addiction to drugs affects people of all ages, genders, socioeconomic levels and classes. It’s easy to make assumptions about those who struggle with addiction; the most popular assumption to make is that they are lacking willpower and mental fortitude. This just isn’t the case. Addiction is a life-threatening disease that literally alters brain chemistry.

Two approaches to heroin addiction rehabilitation are generally taken. The first is to substitute heroin use with a longer-acting opioid such as methadone or buprenorphine. The doses of these drugs are slowly reduced over time. Studies have shown that methadone treatment is safe for heroin dependency patients who are pregnant. The second approach uses benzodiazepines to suppress the anxiety that is associated with heroin withdrawal. This approach is used with caution, since benzodiazepines are also an addictive drug, whose withdrawal causes many more fatalities than heroin itself. Some addiction rehabilitation programs offer detox under anesthesia – where large doses of opiate-blocking drugs are administered to an anaesthetized patient. Rehabilitation programs for heroin almost always include a behavior change component, which is needed to help users devise strategies to combat the addictiveness of heroin.

Given its extremely addictive properties, many reformed heroin addiction patients will return to use the drug. Heroin use in newly-detoxed patients is particularly dangerous, since tolerance to heroin rapidly decreases. Doses that may previously have been acceptable to the user may, after detox, be lethal.

At Above It All Treatment Center, we care what happens to you.  That is why we provide a detailed examination of you, your life and your addiction so that we can provide you with a personalized plan that will assist you on the road to a successful recovery.  Contact us today and see what we can do to return you to a successful and rewarding life.

Tuesday, August 7, 2012

What are Heroin Withdrawals?

When going through heroin withdrawals, the first sign of withdrawals is when you begin to feel aches within your legs, followed by discomfort in your stomach when your stomach feels like it is going to rip apart, you get cramps and you are VERY irritable and want to keep moving your stomach because if you keep still it gets worse. This is followed by a serious yawning that continually progresses steadily and every time you yawn you produce tears but that's not annoying. Ironically the yawning feels good, almost euphoric to the rest of the withdrawal symptoms.

Then on the second day you get a serious case of diarrhea and your stomach is constantly grumbling, you have no energy whatsoever.  It only takes a little bump of Heroin or an opiate pill to get rid of it. That’s why it’s so hard to get through withdrawals because it’s the idea that only one little drug can get rid of all your problems. Your neck feels so restless that you can’t keep your head up. You don’t want to eat, you have no desire to eat, you just want to lay there and get some heroin. You vomit on random occasions.
On the third day of withdrawals (the worst day of them all) you can't get out of bed. It really is that bad. And that is if you got any sleep while suffering from the stomach cramps.

One minute you're very hot and sweating, the next minute you're extremely cold (but still sweating), you constantly feel uncomfortable...constantly one or the other of the extremes, you're never "just right".
While going through withdrawals never sounds like fun, it can also be dangerous to go through it on your own.  Contact us at Above It All Treatment Centers to see how we can help you by designing a program that will help you make it through the withdrawals with as little discomfort as possible.  Our certified counselors will start you on the road to a successful recovery with little chance of relapse.